Steroid flare up

juliep123
juliep123 Member Posts: 40
edited 24. May 2015, 07:22 in Living with Arthritis archive
Just wondered if anyone else has experienced this. I have regular steroid injections in my knees and have never had any problems until this week. Had both knees done on Wednesday morning , by yesterday they had swollen quite spectacularly! Phoned my lovely rheumatology nurse and described the symptoms- she immediately said it sounds like a steroid flare up. I've seen my GP and he confirmed the diagnosis. Ive never heard of this before, I've just been told to rest, use ice packs and take my NSAID,s. I hope it settles quickly it was quite a shock !

Comments

  • stickywicket
    stickywicket Member Posts: 26,023
    edited 30. Nov -1, 00:00
    I'd never heard of this, Julie, but apparently it can happen, rarely.

    Good job you did the right thing by contacting your rheumatology nurse.

    How is it now?
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • juliep123
    juliep123 Member Posts: 40
    edited 30. Nov -1, 00:00
    Hi Sticky
    The swelling is starting to go down a bit now. From what the nurse said its not that rare - maybe they should mention it , I am only ever warned about infections.Thanks for asking anyway
  • stickywicket
    stickywicket Member Posts: 26,023
    edited 30. Nov -1, 00:00
    Still improving? I hope so.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • Starburst
    Starburst Member Posts: 2,546
    edited 30. Nov -1, 00:00
    I didn't know that steroids could cause a flare up but I've had a very bad reaction to a steroid injection directly into my ankle joint. I feel for you, it was horrible but it did pass. I was advised to rest and avoid weight bearing as much as possible. If you can tolerate it, ice should help.
  • dreamdaisy
    dreamdaisy Member Posts: 31,567
    edited 30. Nov -1, 00:00
    Steroids are tricky little beasts, they bring their own rules to the party. Sometimes they 'work', sometimes they don't and sometimes they rebel causing us further trouble. I typed work in inverted commas because they only mask the symptoms, they do nothing to alter the underlying cause of the arthritis. I used to have them in my knees after aspiration, and would rest properly for 48 hours after (on the advice of my hospital), but they never achieved much, maybe three days tops of slightly reduced pain. I hope things ease for you soon. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • juliep123
    juliep123 Member Posts: 40
    edited 30. Nov -1, 00:00
    That's the trouble with steroids-I normally have knees and elbows done 2/3 times a year sometimes they work, sometimes they don't but the thought of a few weeks relief when they do always makes me take the risk. However after the last few days I will think very carefully next time .
Sign In or Register to comment.

Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account